Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 207, NWS Springfield, MO

July 27, 1998Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 11:19 AM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 11:19 AM CDT (16:19 UTC)
Expired
Jul 27, 1998, 5:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 271620
FFWSGF
MOC015-029-065-085-125-131-141-161-169-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 1112 AM NUMEROUS STREAMS AND CREEKS REMAIN FLOODED THROUGOUT THE
  AREA.

* ALTHOUGH THE RAIN HAS ENDED OVER THE AREA FOR THE TIME
  BEING...NUMEROUS ROADWAYS AND LOW WATER CROSSINGS REMAIN INUNDATED.


FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL CONTINUE DUE TO RUNOFF FROM EARLIER STORMS.  DO NOT DRIVE
THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS.

GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:45 AM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 2:45 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT SUN JUL 26 1998

WELL...YET ANOTHER NIGHT OF MCS ACTIVITY...5 NIGHTS IN A ROW...

SHORT AFD DUE TO TWO AREAS OF CONVECTION.  BRIAN KORTY AT NCEP WAS
CORRECT WITH 94Q FCST THAT MCS OVR SRN KS WOULD BEGIN MERGING UP WITH
S CNTRL TSRA DEVLOPMENT WITH COLD TOPS BEGINNING IN EARNEST.  PROFILERS
HAVE GREATLY INCREASED OVR LAST 3-4 HRS.  500M IS 30 KTS OVR OK AND
THIS WAA PATTERN IS SUPPLYING PLENTY OF THETA E ADVECTION INTO
AN ALREADY SUPER MOIST AIR MASS.  PRECIPITABLE WATER VALUES CONTINUE
TO AVERAGE BTWN 1.75 AND 2 INCHES...130-15% OF NORMAL.

FCST PROB OF PD...TEMPS AND MON NGT POPS FCST...

LOOKS ACADEMIC THAT AREA WL RECEIVE AM PCPN.  S CNTRL MO INTIALLY...THEN
NEXT COMPLEX WL MERGE & SPREAD OUT.  LATEST RUC INCR LLVL JET THIS AM.
ETA WHICH INTIALIZED BETTER HAS 35-40 K INDEX.  HOWEVER WITH LOW
STRATUS AND FOG ATTM & THICK CI/CS SHIELD AFTER PCPN...TEMPS
WL HAVE A HIGH SPECTRUM WIDTH.  WL USE ETS 2M GARP TEMPS AND TWEEK
JUST A HAIR OR TWO.  TNGT...LOOKS LIKE MCS WL BE MUCH FURTHER N AND
AFFECT I70 CORRIDOR.  WL USE 30 POP GUIDANCE FOR TNGT FOR SGF/JLN
WITH 40-50% IN VIH/AIZ.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES):

BUSY WITH WX...AND HAVE ALREADY COORDINATED FCST WITH TED S...SO
PLEASE WAIT TO ZFP ISSUANCE.  FFA WL BE IN ENTIRE AREA FOR THIS AM.

CCF
SGF CE 080/069 089/072 091 04633
JLN EB 084/073 092/073 094 04733

GORDONh

In the hours before

Special weather statement, Jul 27, 7:00 AM CDT, 4 hours 19 minutes before
MOZ055>058-069>071-083-271630-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT MON JUL 27 1998

FLASH FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              MARIES
MILLER            MORGAN            PHELPS            PULASKI

LOCALLY HEAVY RAIN CONTINUES TO FALL OVER MOST OF SOUTH CENTRAL
MISSOURI.  RAINFALL AMOUNTS HAVE BEEN AVERAGING BETWEEN A HALF TO AS
MUCH AS ONE AND A QUARTER INCHES PER HOUR.

TROOP I OF THE MISSOURI HIGHWAY PATROL REPORTS THAT HIGHWAY 68 NORTH
OF SALEM HAS WATER OVER THE ROADWAY IN TWO LOCATIONS IN DENT COUNTY.
WATER IS ALSO OVER HIGHWAY 32 EAST OF SALEM NEAR HOWES MILL.  RADAR
INDICATES 4.5 INCHES OF RAIN HAS FALLEN ON EASTERN DENT COUNTY SINCE
MIDNIGHT.

BENTON COUNTY SHERIFF REPORTS URBAN STREET FLOODING INSIDE THE TOWN
OF WARSAW.  DEPUTIES ARE TRAVELING AROUND BENTON COUNTY AT THIS TIME
TO CHECK ON LOW WATER BRIDGE CROSSINGS AND OTHER LOW SPOTS.

PHONE CALLS TO OTHER SHERIFF OFFICES REPORT NO FLOODING.  HOWEVER
BASED ON RADAR ESTIMATES AND THE EXCESSIVE RAINFALL OVER THE
WEEKEND...FLASH FLOODING IS LIKELY OCCURRING THROUGHOUT THE LAKE OF
THE OZARKS REGION AND OVER TO TRUMAN LAKE REGION THROUGH 1130 AM.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

A FLtASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING.

GORDON
Special weather statement, Jul 27, 7:00 AM CDT, 4 hours 19 minutes before
MOZ055>058-069>071-083-271630-

SPECIAL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT MON JUL 27 1998

FLASH FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              MARIES
MILLER            MORGAN            PHELPS            PULASKI

LOCALLY HEAVY RAIN CONTINUES TO FALL OVER MOST OF SOUTH CENTRAL
MISSOURI.  RAINFALL AMOUNTS HAVE BEEN AVERAGING BETWEEN A HALF TO AS
MUCH AS ONE AND A QUARTER INCHES PER HOUR.

TROOP I OF THE MISSOURI HIGHWAY PATROL REPORTS THAT HIGHWAY 68 NORTH
OF SALEM HAS WATER OVER THE ROADWAY IN TWO LOCATIONS IN DENT COUNTY.
WATER IS ALSO OVER HIGHWAY 32 EAST OF SALEM NEAR HOWES MILL.  RADAR
INDICATES 4.5 INCHES OF RAIN HAS FALLEN ON EASTERN DENT COUNTY SINCE
MIDNIGHT.

BENTON COUNTY SHERIFF REPORTS URBAN STREET FLOODING INSIDE THE TOWN
OF WARSAW.  DEPUTIES ARE TRAVELING AROUND BENTON COUNTY AT THIS TIME
TO CHECK ON LOW WATER BRIDGE CROSSINGS AND OTHER LOW SPOTS.

PHONE CALLS TO OTHER SHERIFF OFFICES REPORT NO FLOODING.  HOWEVER
BASED ON RADAR ESTIMATES AND THE EXCESSIVE RAINFALL OVER THE
WEEKEND...FLASH FLOODING IS LIKELY OCCURRING THROUGHOUT THE LAKE OF
THE OZARKS REGION AND OVER TO TRUMAN LAKE REGION THROUGH 1130 AM.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

A FLtASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING.

GORDON
Special weather statement, Jul 27, 8:40 AM CDT, 2 hours 39 minutes before
MOZ055>058-068>071-083-271630-

SPECAIL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT MON JUL 27 1998

FLASH FLOOD WARNING IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              HICKORY
MARIES            MILLER            MORGAN            PHELPS
PULASKI

A LARGE AREA OF MODERATE RAINFALL CONTINUES TO FALL FROM EDWARDS TO
CROSS TIMBERS TO FORT LEONARD WOOD TO SALEM.  HOURLY RAINFALL AMOUNTS
HAVE BEEN DECREASING TO AROUND A HALF AN INCH AN HOUR.  HOWEVER MANY
LOW WATER AREAS ACROSS THE LAKE OF THE OZARKS ARE FLOODED OR CLOSED.

IN DENT COUNTY...

HIGHWAY 32 EAST OF SALEM IS FLOODED
HIGHWAY 68 NORTH OF SALEM IS FLOODED IN TWO SPOTS.
ROUTE EE 5 MILES EAST OF SALEM IS FLOODED
ROUTE TT 12 MILES NORTHEAST OF SALEM OF ROUTE 19 IS FLOODED
ROUTE B 5 MILES SOUTHEAST OF SALEM OF ROUTE 19 IS FLOODED

IN PHELPS COUNTY...

LOW WATER BRIDGE ON HARRIS ROAD NEAR EDGAR SPRINGS IS FLOODED
LOW WATER BRIDGE ON ALLEN SPRING ROAD NEAR EDGAR SPRINGS IS FLOODED
J HIGHWAY NORTH OF DUKE IN SOUTHEAST PHELPS COUNTY IS FLOODED

IN PULASKI COUNTY...

ROUTE O 1.6 MILES SOUTH OF ROUTE 28 ON JONES CREEK IS FLOODED

IN CAMDEN COUNTY...

A COUPLE OF LOW WATER BRIDGE CROSSINGS BETWEEN WET GLAIZE AND MILLER
COUNTY LINE ARE FLOODED

IN BENTON COUNTY...

HIGHWAY 7 EAST EAST OF ROUTE 65 IS FLOODED
ROUTE V 2.7 MILES EAST OF ROUTE M IS FLOODED
ROUTE 65 IS PARTIALLY FLOODED NEAR FRISTOE

IN MORGAN COUNTY...

THE BRIDGE IS OUT ON HIGHWAY BB 1 MILE EAST OF ROUTE 135
THE BRIDGE IS OUT ON HIGHWAY TT

IN MILLER COUNTY...

THE ROAD IS CLOSED ON HIGHWAY K 3 MILES EAST OF ROUTE 17
ALL LOW WATER BRIDGES ALONG SALINE CREEK ARE FLOODED

IN MARIES COUNTY...

ONE LANE TRAFFIC ON HIGHWAY T OVER LITTLE MARIES RIVER

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTE\NTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
GORDON
Special weather statement, Jul 27, 8:40 AM CDT, 2 hours 39 minutes before
MOZ055>058-068>071-083-271630-

SPECAIL WEATHER STATEMENT...RESENT FFS AS SPS...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT MON JUL 27 1998

FLASH FLOOD WARNING IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1130
AM...

...IN MISSOURI...

BENTON            CAMDEN            DENT              HICKORY
MARIES            MILLER            MORGAN            PHELPS
PULASKI

A LARGE AREA OF MODERATE RAINFALL CONTINUES TO FALL FROM EDWARDS TO
CROSS TIMBERS TO FORT LEONARD WOOD TO SALEM.  HOURLY RAINFALL AMOUNTS
HAVE BEEN DECREASING TO AROUND A HALF AN INCH AN HOUR.  HOWEVER MANY
LOW WATER AREAS ACROSS THE LAKE OF THE OZARKS ARE FLOODED OR CLOSED.

IN DENT COUNTY...

HIGHWAY 32 EAST OF SALEM IS FLOODED
HIGHWAY 68 NORTH OF SALEM IS FLOODED IN TWO SPOTS.
ROUTE EE 5 MILES EAST OF SALEM IS FLOODED
ROUTE TT 12 MILES NORTHEAST OF SALEM OF ROUTE 19 IS FLOODED
ROUTE B 5 MILES SOUTHEAST OF SALEM OF ROUTE 19 IS FLOODED

IN PHELPS COUNTY...

LOW WATER BRIDGE ON HARRIS ROAD NEAR EDGAR SPRINGS IS FLOODED
LOW WATER BRIDGE ON ALLEN SPRING ROAD NEAR EDGAR SPRINGS IS FLOODED
J HIGHWAY NORTH OF DUKE IN SOUTHEAST PHELPS COUNTY IS FLOODED

IN PULASKI COUNTY...

ROUTE O 1.6 MILES SOUTH OF ROUTE 28 ON JONES CREEK IS FLOODED

IN CAMDEN COUNTY...

A COUPLE OF LOW WATER BRIDGE CROSSINGS BETWEEN WET GLAIZE AND MILLER
COUNTY LINE ARE FLOODED

IN BENTON COUNTY...

HIGHWAY 7 EAST EAST OF ROUTE 65 IS FLOODED
ROUTE V 2.7 MILES EAST OF ROUTE M IS FLOODED
ROUTE 65 IS PARTIALLY FLOODED NEAR FRISTOE

IN MORGAN COUNTY...

THE BRIDGE IS OUT ON HIGHWAY BB 1 MILE EAST OF ROUTE 135
THE BRIDGE IS OUT ON HIGHWAY TT

IN MILLER COUNTY...

THE ROAD IS CLOSED ON HIGHWAY K 3 MILES EAST OF ROUTE 17
ALL LOW WATER BRIDGES ALONG SALINE CREEK ARE FLOODED

IN MARIES COUNTY...

ONE LANE TRAFFIC ON HIGHWAY T OVER LITTLE MARIES RIVER

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTE\NTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
GORDON
Special weather statement, Jul 27, 9:50 AM CDT, 1 hour 29 minutes before
MOZ055>058-068>071-083-271745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT MON JUL 27 1998

THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DENT              HICKORY
MARIES            MILLER            MORGAN            PHELPS
PULASKI

AT 950 AM CDT...SHOWERS AND A FEW THUNDERSTORMS CONTINUE GENERALLY
SOUTH OF A SALEM TO FT LEONARD WOOD TO STOCKTON LINE...MOVING EAST
SOUTHEAST AT 25 MPH.  WITH THE EXCEPTION OF SOUTHERN DENT
COUNTY...THE RAINFALL HAS ENDED ACROSS THE WARNED COUNTIES.

HOWEVER...NUMEROUS ROADWAYS AND LOW WATER CROSSINGS REMAIN INUNDATED
ACROSS THE WARNED AREA AND THE FLASH FLOOD WARNINGS REMAIN IN EFFECT
UNTIL 1130 AM. IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH MIDDAY.

PERSONS TRAVELING IN THESE AREAS TODAY ARE CAUTIONED NOT TO DRIVE
ACROSS FLOODED ROADWAYS...BUT FIND ALTERNATE ROUTES INSTEADx.  STAY
TUNED TO YOUR LOCAL RADIO...TV...OR CABLE STATION FOR FURTHER
UPDATES
AND POSSIBLE WARNINGS WITH THIS DEVELOPING WEATHER SITUATION.

GAEDE
Special weather statement, Jul 27, 9:50 AM CDT, 1 hour 29 minutes before
MOZ055>058-068>071-083-271745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT MON JUL 27 1998

THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DENT              HICKORY
MARIES            MILLER            MORGAN            PHELPS
PULASKI

AT 950 AM CDT...SHOWERS AND A FEW THUNDERSTORMS CONTINUE GENERALLY
SOUTH OF A SALEM TO FT LEONARD WOOD TO STOCKTON LINE...MOVING EAST
SOUTHEAST AT 25 MPH.  WITH THE EXCEPTION OF SOUTHERN DENT
COUNTY...THE RAINFALL HAS ENDED ACROSS THE WARNED COUNTIES.

HOWEVER...NUMEROUS ROADWAYS AND LOW WATER CROSSINGS REMAIN INUNDATED
ACROSS THE WARNED AREA AND THE FLASH FLOOD WARNINGS REMAIN IN EFFECT
UNTIL 1130 AM. IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH MIDDAY.

PERSONS TRAVELING IN THESE AREAS TODAY ARE CAUTIONED NOT TO DRIVE
ACROSS FLOODED ROADWAYS...BUT FIND ALTERNATE ROUTES INSTEADx.  STAY
TUNED TO YOUR LOCAL RADIO...TV...OR CABLE STATION FOR FURTHER
UPDATES
AND POSSIBLE WARNINGS WITH THIS DEVELOPING WEATHER SITUATION.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMaries6 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFBenton4 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFDent, Maries, Phelps, Pulaski6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFMiller6 hr
Jul 27, 7:37 AM CDTFlash Flood WarningSGFHickory4 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFDent6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.